Hail, Nolan
- When
- May 4, 2:45 PM CST
- Where
- Nolan County, 0.69 mi N of Blackwell
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.090, -100.320
Law enforcement reported golf ball size hail.
A favorable weather pattern for widespread severe weather was in place across west central Texas during early May. There was an upper level southwest flow and a sharp dryline in the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A favorable weather pattern for widespread severe weather was in place across west central Texas during early May. There was an upper level southwest flow and a sharp dryline in the area. Also, extreme instability was present along with strong vertical wind shear during the late afternoon and evening hours. A supercell thunderstorm produced a tornado in Crockett County. Also, severe thunderstorms produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 4, 1:17 PM CST, 1 hour 28 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 217 PM CDT Sat May 4 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Sunday) Issued at 214 PM CDT Sat May 4 2024 ...Significant severe weather expected again this afternoon and evening... Not much change to forecast reasoning the next 24 hours. Early this afternoon, a weak cold front was moving slowly south across far southern portions of the Big Country and extends west to near Midland and west to the New Mexico border. A dryline extended south from the front across far West Texas into the Trans Pecos. Isolated thunderstorms have already developed just north of the boundary early this afternoon. One cell was located in Scurry county and another in Nolan county. Both of these storms will have the potential to produce large hail despite being on the north side of the front. Additional thunderstorms are expected to develop along and north of the front later this afternoon and then south of the front and east of the dryline during peak heating. Any storms north of the front will pose a large hail and possibly a wind threat. The airmass ahead of the front and east of the dryline will become very unstable by mid/late afternoon (MLCAPE 2500-3500), with deep layer shear 45-60 kts by early evening. Thunderstorms are expected to develop between 19 and 20Z, per latest CAM's. Any storms that develop within the warm sector will become severe quickly, with large to very large hail and some tornadoes possible. A southeasterly low level jet will develop this evening, increasing the tornado potential as storms move east into richer moisture. The greatest tornado potential is expected generally south and west of a San Angelo to Sonora line, where a strong tornado is possible. Isolated tornadoes will be possible farther south and east across portions of the Heartland and northwest Hill Country counties later this evening/overnight. Storms are expected to eventually form into an MCS and move east across the area overnight. In addition to the severe threat, heavy rainfall will be possible through tonight, with widespread 1 to 3 inches of rain expected, with some locales seeing in excess of 3 inches. Excessive rainfall may result in flooding of rivers, creeks, streams, and other low-lying and flood-prone locations. Due to the heavy rain potential and given recent heavy rainfall, a Flood Watch has been issued for most of the area, except far western counties through tomorrow morning. Showers and thunderstorms are expected to move east of the area by mid to late morning, with mainly dry conditions through afternoon. However, may see some isolated development over far southeast counties tomorrow afternoon, so will keep low POPs intact for now. Expect cooler temperatures tomorrow, with highs mainly in the upper 70s. && .LONG TERM... (Sunday night through next Saturday) Issued at 214 PM CDT Sat May 4 2024 There will be a few days in the long term which we will be monitoring for severe weather potential. Part of the Big Country is in a marginal risk, with a small part of Throckmorton County in a slight risk for Monday. Right now, it looks like the higher severe threat will be to our northeast, but with the moist air mass we'll have in place, the high instability, and the decent shear, we can't rule out severe weather for Monday afternoon and evening. Wednesday also has the potential for severe weather, mainly in our eastern counties, once again due to very high instability. Right now, the chances for rain and storms look low for our area and better to our east for Wednesday, but this is something we'll be watching. There will be a warming trend into the middle of next week, as an 850 mb thermal ridge starts to shift over our area and southwest/west winds bring downsloping, warm air. A cold front is expected to bring below- normal temperatures (highs in the 70s and 80s) for the Big Country on Thursday and all of the area for Friday and Saturday. && .AVIATION... (18Z TAFS) Issued at 1217 PM CDT Sat May 4 2024 VFR to MVFR ceilings will persist across the area this afternoon. A cold front is currently moving south through the Concho Valley, with the front just north of San Angelo at 17Z. Showers and thunderstorms are expected to develop along and behind the front early this afternoon, with showers/storms becoming more numerous this afternoon and evening, then merging into a complex as it moves east/southeast overnight. Updated the timing for convection based on latest latest hi-res model guidance and will amend as necessary. Expect MVFR/possible IFR ceilings to overspread the area overnight into Sunday morning. && .PRELIMINARY POINT TEMPS/POPS... Abilene 61 77 65 87 / 90 20 10 10 San Angelo 62 80 65 90 / 90 40 10 10 Junction 65 82 68 87 / 90 60 10 10 Brownwood 62 77 65 84 / 90 40 10 20 Sweetwater 60 76 65 89 / 100 10 10 10 Ozona 62 78 66 87 / 90 40 10 10 Brady 62 77 67 83 / 90 50 10 20 && .SJT WATCHES/WARNINGS/ADVISORIES... Flood Watch through Sunday afternoon for Brown-Callahan-Coke- Coleman-Concho-Haskell-Jones-Kimble-Mason-McCulloch-Menard- Runnels-San Saba-Schleicher-Shackelford-Sutton-Taylor- Throckmorton-Tom Green. && SHORT TERM...24 LONG TERM....AP AVIATION...24
Hazardous Weather Outlook National Weather Service San Angelo TX 100 PM CDT Sat May 4 2024 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-051800- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 100 PM CDT Sat May 4 2024 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms will be possible this afternoon and into the overnight hours. All hazards will be possible, including very large hail, tornadoes, damaging winds, and flooding. A flood watch is in effect through tomorrow at 1 PM. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms and flooding concerns could continue, mainly for our south and southeastern counties, through tomorrow afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening.
Special Weather Statement
National Weather Service San Angelo TX
1255 PM CDT Sat May 4 2024
TXZ049-054-127-041830-
Fisher TX-Nolan TX-Taylor TX-
1255 PM CDT Sat May 4 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL NOLAN...SOUTH CENTRAL
FISHER AND WEST CENTRAL TAYLOR COUNTIES THROUGH 130 PM CDT...
At 1255 PM CDT, Doppler radar was tracking a strong thunderstorm over
The Intersection Of Ranch Road 608 And Highway 147, or near Maryneal,
moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sweetwater, Roscoe, Nolan, Maryneal, Camp Butman, The Intersection Of
Highway 70 And Ranch Road 53, Lake Sweetwater, The Intersection Of
Ranch Road 608 And Highway 147, and Camp Boothe Oaks.
This includes Interstate 20 between Mile Markers 236 and 255.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3217 10048 3233 10064 3261 10038 3234 10003
TIME...MOT...LOC 1755Z 233DEG 24KT 3230 10049
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JWThe San Angelo radar (KSJT), 82 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
8 hail, 6 flash flood, 1 tornado. Local standard time, as filed.
Law enforcement reported golf ball size hail.
An amateur radio operator reported golf ball size hail.
Public reported flooding across US 83.
Law enforcement reported quarter size hail.
A storm chaser reported 2 inch diameter size hail.
Public reported minor to moderate flooding with the depth of the water knee deep. Also, 2.90 inches of rainfall was reported.
Law Enforcement reported tennis ball size hail in Millersview.
The public reported tennis ball size hail in Millersview.
Law enforcement reported golf ball size hail.
Law Enforcement reported flooded roads between Millersview and Lake O.H. Ivie.
The tornado damaged several structures on Acton Ranch about|26 miles south-southwest of Ozona, Texas. The tornado uplifted|and destroyed the roof structure of a barn with concrete walls. |The tornado also lifted a heavy metal bulk feeder at least 5 |feet in the air and moved it at least 150 feet from its original |location. The tornado also snapped the trunk of a 150 year old |cottonwood tree. The estimated peak wind speed of the |tornado was 115 mph.
Public reported on social media that 4th Street and Good Shepard Drive were covered in water and that many sections of both 3rd and Magnolia streets were also flooded.
Texas Department of Transportation reported US 183 from Early to the Brown/Eastland County line had been closed due to flooding.
Texas Department of Transportation reported that FM 583 in Brown County had been closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185228, 1185229, 1185209, 1185230, 1185231, 1185213, 1185234, 1185232, 1185233, 1185216, 1185235, 1187520, 1185221, 1185225, 1185227.